Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

August 26, 2021Fountain County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 26, 2021, 2:50 PM EDT for Fountain County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 2:50 PM EDT (18:50 UTC)
Expired
Aug 26, 2021, 3:15 PM EDT
In force
25 min
Issued by
NWS Indianapolis, IN
Hail
0.50 in
Wind
50

County Fountain County, IN

The radar

The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1067 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

054 
WWUS83 KIND 261850
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
250 PM EDT Thu Aug 26 2021
 
INZ035-036-044-261915-
Montgomery IN-Fountain IN-Parke IN-
250 PM EDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of Fountain,
northwestern Parke and northwestern Montgomery Counties through 315
PM EDT...

At 249 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Williamsport to 6 miles southwest of
Veedersburg to near Newport. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Veedersburg around 255 PM EDT.

This includes Interstate 74 between mile markers 8 and 28.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3998 8743 3999 8743 4003 8739 4018 8739
      4020 8701 4002 8700 3990 8707 3994 8743
      3995 8742 3996 8742 3995 8743 3996 8744
TIME...MOT...LOC 1849Z 270DEG 37KT 4029 8738 4003 8731 3983 8746 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

AW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 26, 2:34 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 26, 2:34 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
234 PM EDT Thu Aug 26 2021

.Short Term...(This evening through Friday night)
Issued at 234 PM EDT Thu Aug 26 2021

Synoptically, the pattern remains similar with a surface high to the
southeast and a weak shortwave over NE IL. Out ahead of the weak
wave scattered convection in initiating leading to some
precipitation in far NW central Indiana and general cloud cover over
the northern one third of the region. Signals indicate convection
will continue to initiate out ahead of the wave as it slowly moves
eastward. Although diurnally influenced, this area of convection
should be able to sustain itself longer into the night given some
synoptic based forcing. Still, sundown should limit the convective
potential overnight. Also of note is a developing line of
convection, with the western edge currently in far SE portions of
central Indiana. This should continue to develop westward creating
chances of showers and thunderstorms through the evening for this
region.

Surface temperatures are varied across the region depending on where
clearing occurred later this morning. Within areas of cloud cover,
temperatures are currently in the upper 70s to low 80s. Elsewhere,
surface temperatures are in the upper 80s, with the expectation of
most places under clear skies being able to reach the low 90s later
this afternoon. Low 90 temperatures with dew points in the low to
mid 70s will result in near to above 100 heat index values, promoting
the heat advisory for this afternoon and evening.

Marginal conditions for severe wind gusts are still present over most
of central Indiana, given MLCAPE values above 2000 J/kg and a dry
layer near 600mb. Overall shear is rather limited however, so any
severe thunderstorm should remain brief and isolated.

Tomorrow, conditions are expected to remain similar as the overall
synoptic patter remain the same. Broad, weak southerly flow will
continue to maintain the hot, humid conditions across central
Indiana, with highs in the low 90s once again. Surface based
instability will also be present again with diurnal convection along
mesoscale disturbances expected. This will also play a role in
afternoon temperatures. Convective allowing models are widely spread
in solutions at this time, leading to large uncertainty in where
convection will occur, thus chance PoPs and widespread highs in the
low 90s. As the tomorrow nears, and better observations are present,
a more defined area of precipitation chances and temperature
differences should be present.

&&

.Long Term...(Saturday through Thursday)
Issued at 234 PM EDT Thu Aug 26 2021

Diurnally driven convection will continue into the weekend as a weak
upper level ridge begins to gradually break down.  The jet stream
remains well north of the forecast area and will be the primary
driver for precipitation across the Great Lakes region.  Much like
today and yesterday, outflow boundaries and decaying thunderstorm
complexes may reach into the northern counties, but otherwise expect
precipitation to be primarily during the afternoon and evening hours.
With the ridge still influencing the weather locally, not expecting
much change in the temperatures from where we have been with highs
climbing into the low 90s Saturday and Sunday.

A change in the pattern looks to arrive early next week as a
seasonably strong upper level low pressure system pushes a cold
front through the area with likely rain at times Monday into
Tuesday.  With a narrow axis of instability expected along the
front, scattered thunderstorms are also expected.  Shear looks to be
marginal with the jet stream well north of the forecast area which
will limit the severe threat.  After the cold front passes, more
seasonable temperatures are expected with highs closer to the low
to mid 80s.

A tropical system is expected to impact the Southern Gulf states
early next week with potential impacts to southern Indiana going
into mid-week.  Models don't have a good handle on the system after
it makes landfall, but there does look to be a good influx of
moisture into central Indiana whether the remnants make a glancing
blow across the south or something more direct.  Will continue to
monitor the track of the system and any potential for widespread
heavy rain mid-week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 108 PM EDT Thu Aug 26 2021

IMPACTS:
- Convection possible in the vicinity of KIND between 21Z-23Z and
KLAF between 18Z and 02Z

-VFR within non-thunderstorm conditions through the TAF
period.

DISCUSSION:

Scattered thunderstorms are developing over eastern IL and west
central IN early this afternoon. This will be within the vicinity of
KLAF with most likely impacts between 19Z and 22Z. Current
expectations are for showers and thunderstorms to stay north of
KIND, but a vicinity thunderstorm cannot be ruled out between 21Z
and 23Z this evening.

A wind shift boundary has formed between KIND and KLAF, with
easterlies north of the boundary and southerlies south of the
boundary. Winds will stay below 8 kts, so no impact directly from
wind are expected. Indirectly, this boundary may be a source of lift
for thunderstorm development later today, which will need to be
monitored.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for INZ043>048-051>057-
060>065-067>072.

&&

Short Term...Updike
Long Term...White
Aviation...Updike
Hazardous weather outlook, Aug 26, 11:55 AM EDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1155 AM EDT Thu Aug 26 2021

INZ043>048-051>057-060>065-067>072-271600-
Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-
Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Clinton, Newport, Rockville, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton,
Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes,
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour,
Brownstown, and North Vernon
1155 AM EDT Thu Aug 26 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

A HEAT ADVISORY is in effect this afternoon and early evening. Heat
index readings between 100 and 105 are expected.

Thunderstorms are possible today and tonight. Organized severe
weather is not expected. Any storm will be capable of producing heavy
rain and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered showers and storms are possible at times from
Friday through Wednesday, especially during the afternoon and
evening hours. Organized severe storms do not appear likely at this
time, but lightning is a threat with any thunderstorm. Heavy
downpours and localized flooding will also be possible.

Afternoon heat index values as high as 100 to 105 degrees can be
expected across portions of central Indiana Friday and perhaps
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>042-049-271600-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Henry-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, and New Castle
1155 AM EDT Thu Aug 26 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible today and tonight. Organized severe
weather is not expected. Any storm will be capable of producing heavy
rain and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered showers and storms are possible at times from
Friday through Wednesday, especially during the afternoon and
evening hours. Organized severe storms do not appear likely at this
time, but lightning is a threat with any thunderstorm. Heavy
downpours and localized flooding will also be possible.

Afternoon heat index values as high as 100 to 105 degrees can be
expected across portions of central Indiana Friday and perhaps
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 26, 2:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
250 PM EDT Thu Aug 26 2021

INZ035-036-044-261915-
Montgomery IN-Fountain IN-Parke IN-
250 PM EDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of Fountain,
northwestern Parke and northwestern Montgomery Counties through 315
PM EDT...

At 249 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Williamsport to 6 miles southwest of
Veedersburg to near Newport. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Veedersburg around 255 PM EDT.

This includes Interstate 74 between mile markers 8 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3998 8743 3999 8743 4003 8739 4018 8739
      4020 8701 4002 8700 3990 8707 3994 8743
      3995 8742 3996 8742 3995 8743 3996 8744
TIME...MOT...LOC 1849Z 270DEG 37KT 4029 8738 4003 8731 3983 8746

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:09 AM EDTHeat AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more17 hr
Aug 26, 3:24 PM EDTSpecial Weather StatementINDFountain36 min
Aug 26, 3:50 PM EDTSpecial Weather StatementINDParke25 min
Aug 26, 5:03 PM EDTAreal Flood WarningINDHancock, Henry, Rush5 hr
Aug 26, 5:19 PM EDTSpecial Weather StatementINDHenry26 min
Aug 26, 5:55 PM EDTSpecial Weather StatementINDTipton35 min
Aug 26, 6:19 PM EDTAreal Flood WarningINDHamilton, Hancock, Madison, Marion, Tipton3 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.